Indian Journal of PsychiatryIndian Journal of Psychiatry
Home | About us | Current Issue | Archives | Ahead of Print | Submission | Instructions | Subscribe | Advertise | Contact | Login 
    Users online: 2458 Small font sizeDefault font sizeIncrease font size Print this article Email this article Bookmark this page
 


 

 
     
    Advanced search
 

 
 
     
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Email Alert *
    Add to My List *
* Registration required (free)  


    References

 Article Access Statistics
    Viewed2021    
    Printed61    
    Emailed0    
    PDF Downloaded176    
    Comments [Add]    
    Cited by others 1    

Recommend this journal

 


 
LETTER TO EDITOR Table of Contents   
Year : 2009  |  Volume : 51  |  Issue : 2  |  Page : 162
Excessive sweating in a male patient caused by milnacipran


Department of Psychiatry, Tokai University Hachioji Hospital, 1838, Ishikawa-machi, Hachioji, Tokyo 192-0032, Japan

Click here for correspondence address and email
 

How to cite this article:
Shinohara Y. Excessive sweating in a male patient caused by milnacipran. Indian J Psychiatry 2009;51:162

How to cite this URL:
Shinohara Y. Excessive sweating in a male patient caused by milnacipran. Indian J Psychiatry [serial online] 2009 [cited 2019 Dec 10];51:162. Available from: http://www.indianjpsychiatry.org/text.asp?2009/51/2/162/49465


Sir,

It is known that SSRIs causes sweating. We report on a man who developed excessive sweating caused by milnacipran, an SNRI used usually in Japan.

This report describes a 54-year old male who visited a psychiatric outpatient service in August X. The patient worked at an electric equipment manufacturing plant as a circuit design engineer. He began feeling weary of going to work since he had been assigned to a different position within the company two weeks prior to his visit. His description of symptoms at the outpatient visit included loss of appetite, arousal during sleep, significant fatigue in the morning, depression, and loss of interest in hobbies. He did not report any problems with either his personal or family life and did not have any significant health history. There was no previous record of drug abuse or alcoholism and no indication of previous hyperthymia. Moreover, the results of a blood test and a brain CT scan were normal. Based on these findings, the patient was diagnosed with a single major depressive episode.

Medication was initiated with oral administration of milnacipran (50 mg/day), which was increased a week later to 100 mg/day. The patient's depression improved after four weeks, however he continued to experience morning fatigue and arousal during sleep. These problems also improved after five weeks, but the patient continued to experience anxiety when going out to the point of having sweaty palms. The blood level of free T3, free T4 and thyroid stimulating hormone was normal. This symptom progressed into the sixth week and a small amount of exercise resulted in excessive sweating of the palms and feet. Treatment with milnacipran was consequently changed to oral administration of maprotiline (60 mg/day), which was increased a week later to 80 mg/day. The patient was stable for the next six months with no abnormal sweating.

Previous reports have indicated that selective serotonin reuptake inhibitors (SSRIs) may cause sweating, 1) while a limited number of cases have reported on the same side effect caused by milnacipran. 2) Since sweating may cause difficulties in continuing treatment with milnacipran, it is important to observe this particular side effect of milnacipran in future studies.[2]

 
   References Top

1.Marcy TR, Britton ML. Antidepressant-induced sweating. Ann Pharmacother 2005;39:748-52.  Back to cited text no. 1  [PUBMED]  [FULLTEXT]
2.Okumura K, Toshiaki A. Furukawa: Remission rates with milnacipran 100Mg/Day and 150Mg/day in the long-term treatment of major depression. Clin Drug Invest 2006;26:135-42.  Back to cited text no. 2    

Top
Correspondence Address:
Yutaka Shinohara
Department of Psychiatry, Tokai University Hachioji Hospital, 1838, Ishikawa-machi, Hachioji, Tokyo 192-0032
Japan
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0019-5545.49465

Rights and Permissions



This article has been cited by
1 A Case of Milnacipran-Related Sweating Alleviated by Duloxetine Substitution :
Chia-Cheng Wu, Jane Pei-Chen Chang, Jiunn-Shean Liou, Kuan-Pin Su
Journal of Clinical Psychopharmacology. 2010; 30(5): 640
[VIEW] | [DOI]



 

Top